Rebecca - posted on 05/20/2015 ( 1 mom has responded )




My son was diagnosed with ADHD in October since then we have tried adderal, ritalin and now he is on Quillivant. Has anyone else seen an increase in aggretion and mood swings with this med?


Ledia - posted on 05/20/2015




Yes, there is an adjustment period when a new medication is started. During that adjustment period, he will be more emotional, easily frustrated, and may lash out in anger more often until his body chemistry adjusts to the medication. The medication LITERALLY changes the way his brain releases and reacts to chemicals in the brain that regulate emotion.

If he was only diagnosed in October and has already tried 3 different medications, I would seriously consider taking him to another doctor all together--this one is a pill pusher. He should be on each new medication for a minimum of 3 months, and he should be waiting at least two weeks to a month after stopping a medication before trying a new medication to allow for his brain to return to it's normal state. (the only one of those three you listed that does not need a waiting period is Ritalin) Furthermore, he should have had at least a couple of months of cognitive therapy before even beginning medication! The therapy will help with the mood swings and aggression if he goes regularly (needs to go at least twice a month to start, can taper off as he improves). Your doctor is changing things up too quickly and skimping on the cognitive therapy. How long and how frequent are his therapy sessions? They really do help a lot with the anger....

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms